Chemo Induced Peripheral Neuropathy
Peripheral neuropathy refers to symptoms arising from damage to peripheral nerves. These nerves carry sensation, control movements of the arms and legs, and control the bladder and bowel. Chemotherapy and other drugs used to treat cancer can cause peripheral neuropathy. This is termed chemotherapy-induced peripheral neuropathy (or CIPN).
What Increases the Risk of Developing CIPN?
Certain chemotherapy drugs are more likely to cause neuropathy. These include: platinum drugs, such as oxaliplatin; taxanes, such as docetaxel; vinca alkaloids, such as vincristine; and myeloma treatments, such as bortezomib.
Other chemotherapy drugs can also cause neuropathy. The risk of developing CIPN is higher with higher doses, multiple courses, and combination chemotherapy. Patients are more likely to develop CIPN if they are older or have diabetes, vitamin deficiencies, or preexisting peripheral neuropathy.
How Can I Reduce My Risk of Developing CIPN?
No medication or supplement has been shown to definitively prevent CIPN. Regular exercise, reducing alcohol use, and treating preexisting medical conditions (vitamin B12 deficiency) may reduce the risk of CIPN.
What Are the Symptoms and Complications of CIPN?
Depending on the nerves affected, symptoms include:
Tingling (“pins and needles”)
Pain, which may be severe and constant, may come and go, or may feel like burning
Decreased sensation (“legs feel like jelly”)
Increased sensitivity to touch, temperature, pressure, pain
Symptoms can appear hours to days after chemotherapy and may reduce in intensity with time. Commonly, symptoms occur weeks to months after chemotherapy. They can get worse with additional cycles of chemotherapy.
What Should I Do If I Develop Symptoms?
You should notify your care team. Symptoms are likely to worsen if not addressed. Your oncologist can diagnose CIPN based on symptoms and by examining you. Specialized testing is rarely needed.
I Have CIPN—What Now?
One should avoid injury by paying attention to home safety, such as by using handrails on stairs to prevent falls and potholders in the kitchen to avoid burns. Your oncologist may choose to discontinue or reduce the dose of a chemotherapy drug. Your oncologist may recommend over-the-counter pain medications, lidocaine patches, menthol creams, or a medication called duloxetine. Physical therapy, occupational therapy, and rehabilitation may be helpful to regain function. Studies are researching how novel therapies (biofeedback or scrambler therapy) can help. Improvements in function may be gradual. In some cases, nerve damage may be permanent.
Article Provided By: JAMA Network